Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Houston/Galveston, TX

January 24, 2004Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 24, 2004, 10:12 PM CST for Polk County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2004, 10:12 PM CST (04:12 UTC)
Expired
Jan 24, 2004, 10:30 PM CST
In force
18 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Polk County, TX

The radar

The Houston radar (KHGX), 146 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 5:25 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS54 KHGX 250412
SVRHOU
TXC373-250430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1012 PM CST SAT JAN 24 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS

* UNTIL 1030 PM CST

* AT 1010 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL IN EXCESS OF THREE-
  QUARTERS OF AN INCH.  THIS STORM WAS LOCATED NEAR LIVINGSTON AND
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE
  ALABAMA-COUSHATTA RESERVATION AND GOODRICH.

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW

HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS.  MINOR FLOODING 
WILL BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3071 9504 3055 9493 3081 9436 3101 9449

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 7:31 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 24, 7:31 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
731 PM CST SAT JAN 24 2004

.DISCUSSION...
WILL DO ANOTHER UPDATE TO PUT OUT A FLOOD WATCH FOR ALL OF SE TX.
AN ANALYSIS OF THE 00Z 850 AND 700 MB SURFACES SHOWS A VERY GOOD POOL
OF MOISTURE FOR THIS TIME OF YEAR...DEWPOINTS AT 850 MB WERE 10 TO
11 AND AT 700 MB 1 TO 2.  PW/S AT LCH WERE 1.5...ABOVE THE 2 STANDARD
DEVIATION FOR THIS TIME OF YEAR OF 1.4.  FEEL THAT THE RAINFALL
POTENTIAL IS FROM 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES
POSSIBLE.  THE FIRST ROUND OF STORMS IS ALREADY OCCURRING OVER AREAS
IN THE NORTHERN PORTION OF SE TX WHERE 1 TO 2 INCHES OF RAIN FELL
EARLIER TODAY.  THESE STORMS SHOULD WORK THEIR WAY EAST-NORTHEASTWARD
AND ANOTHER BATCH SHOULD WORK IN FROM THE SOUTHWEST.  THIS SECOND
ROUND OF STORMS WILL BE ASSOCIATED WITH THE SHORTWAVE TROUGH NOW
MOVING ACROSS THE BIG BEND AREA OF THE STATE.

PL-40
45

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 06Z SE TX.
FLOOD WATCH UNTIL 08Z SE TX.
SCA GALVESTON AND MATAGORDA BAYS.
SCA 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.

&&
Hazardous weather outlook, Jan 24, 2:50 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CST SAT JAN 24 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
250 PM CST SAT JAN 24 2004

...SLIGHT RISK OF HEAVY RAINFALL AND SEVERE STORMS ACROSS SOUTHEAST
TEXAS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS
THE REGION TONIGHT. THIS STORM SYSTEM ALONG WITH DEEP MOISTURE
ALREADY IN PLACE AND A STRONG LOW LEVEL JET WILL LEAD TO THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING.

ADDITIONAL RAINFALL TOTALS AVERAGING 1/2 TO 1 INCH ARE
EXPECTED WITH THIS SECOND ROUND OF STORMS. LOCALIZED RAINFALL AMOUNTS
OF 2 TO 3 INCHES ARE POSSIBLE IF CELLS TRAIN OVER THE SAME AREA. THIS
RAINFALL MAY CAUSE MINOR FLOODING OF STREETS...FEEDER ROADS...AND
OTHER LOW LYING SPOTS.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER
SOUTHEAST TEXAS THIS EVENING. A SQUALL LINE MAY FORM TO THE WEST OF
THE AREA AND SWEEP QUICKLY ACROSS LATER THIS EVENING. THE PRIMARY
SEVERE WEATHER THREAT IS DAMAGING WINDS...WITH HAIL ALSO A
POSSIBILITY.

THE HEAVY RAIN AND SEVERE WEATHER THREAT WILL END AROUND MIDNIGHT OR
SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:16 AM CSTSpecial Marine WarningHGX119 min
Jan 25, 3:19 AM CSTSpecial Marine WarningHGX116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.